Texas, 2018

Flood and Hail in Texas, May 17, 2018

May 17, 2018 · NWS AMA · 11 events in 3 counties and zones

Perturbation off the mean 500 mb flow downstream of a small amplitude ridge axis provided a late morning round of thunderstorms for the northeast TX/OK Panhandles. As a result, some severe criteria hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Perturbation off the mean 500 mb flow downstream of a small amplitude ridge axis provided a late morning round of thunderstorms for the northeast TX/OK Panhandles. As a result, some severe criteria hail was reported. The more widespread thunderstorm activity happened on the afternoon of the 17th. A dryline setup across the western and central combined Panhandles with SE surface flow around 30-40 kts and 500 mb flow out of the west of 40-50 kts. set the stages for good lift in the atmosphere with decent directional shear. DCAPE and MUCAPE values of around 1500 J/Kg with good mid-level lapse rates allowed supercell initial development of thunderstorms. Large hail up to 2 were reported as storms moved from west to east across the central and eastern Panhandles. Eventually, cells converged into line segments and moved out of the east transitioning into more of a wind threat entering the evening hours as storms finally moved to the east out of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 5:50 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 17, 5:50 AM CST, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
650 AM CDT Thu May 17 2018

.AVIATION...
For the 12Z TAFs, south and southeast winds are forecast to
increase and become gusty by mid morning and persist through most
of this fcst cycle. Showers and thunderstorms are expected to
develop across much of the OK and TX Panhandles later this
afternoon and continue into the evening hours, with KGUY and KAMA
having the greatest likelihood of being impacted.

Andrade

&&

.PREV DISCUSSION... /Issued 502 AM CDT Thu May 17 2018/

DISCUSSION...
Potential for severe thunderstorms this afternoon and evening
across most of the Texas and Oklahoma Panhandles.

Very few changes have been made to the forecast.  Thunderstorm
coverage expected to be higher than that of Wednesday, due to
stronger moist low-level flow and an incoming upper-level jet
streak in diffluent flow.  MUCAPE values exceeding 3000 J/kg are
possible with shear values of 30 to 60 kt expected late this
afternoon and early evening.  Dryline is expected to hold close
to the New Mexico state line this afternoon, with a westward
retreat early this evening as southeast low-level jet develops and
intensifies.  Severe threat should come to an end by midnight.

On Friday, dryline expected to mix farther east into Panhandles,
with thunderstorm chances confined to the eastern half of forecast
area during the afternoon and evening.  Another upper-level jet
streak will assist in pushing dryline to far eastern sections
Friday night before polar cold front moves in from the northwest
late Friday night and Saturday.  Front may be poised across
southeast sections Saturday afternoon and Saturday night,
providing additional support for thunderstorms.  Residual
moisture across southern sections may support thunderstorms on
Sunday.

Pops offered by Blend in later periods exhibit unrealistic
distribution of values.  Have smoothed and leaned toward WPC
guidance Sunday night and beyond, with generally southern
sections being favored for showers and thunderstorms.  03

Cockrell

FIRE WEATHER...
Elevated fire weather conditions are expected west of the dryline
today across the far western Panhandles.  Thunderstorm developing
along the dryline may initially be high-based and produce low
precipitation, thus dry lightning can't be ruled out this afternoon
and evening in western sections.  Depending upon rainfall today
and tonight, elevated to critical fire weather conditions are
possible Friday afternoon across the western half of the
Panhandles with drier conditions and breezy southwest winds.
Haines index values of 5 to 6 can be expected both days.  03

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 17, 3:16 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
416 AM CDT Thu May 17 2018

OKZ001>003-TXZ001>020-317-172130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
416 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across much of the area. Some storms
that develop will have the potential to become strong to severe,
especially this afternoon and evening. The main threats will be
hail up to the size of golf balls and winds up to around 65 MPH.
Heavy rains can also be expected with the stronger storms,
possibly leading to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe,
with the main hazards being large hail and strong winds.

Elevated fire weather conditions are expected today across the
far western parts of the Panhandles. Elevated to critical fire
weather conditions may develop on Friday across the western half
of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today across the far western
parts of the Panhandles, and for elevated to critical fire
weather conditions on Friday across the western half of the
Panhandles.

Cockrell

In the hours before

Special weather statement, May 17, 8:17 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
917 AM CDT THU MAY 17 2018

TXZ005-010-171515-
Hemphill TX-Lipscomb TX-
917 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHERN HEMPHILL COUNTIES UNTIL 1015 AM CDT...

At 916 AM CDT, Doppler radar was tracking a strong thunderstorm over
Canadian, moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Canadian, Higgins, Glazier and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3583 10044 3603 10047 3618 10000 3575 10000
TIME...MOT...LOC 1416Z 250DEG 10KT 3595 10039

LG
Special weather statement, May 17, 9:00 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1000 AM CDT THU MAY 17 2018

OKZ003-TXZ005-010-171530-
Beaver OK-Hemphill TX-Lipscomb TX-
1000 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 1030 AM CDT...

At 959 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Floris to 8 miles west of
Lipscomb to near Glazier. Movement was northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lipscomb, Beaver, Booker, Forgan, Follett, Higgins, Darrouzett, Gate,
Knowles, Elmwood, Floris, Glazier, Mocane and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3596 10000 3593 10025 3622 10048 3637 10055
      3650 10055 3650 10061 3700 10083 3700 10000
TIME...MOT...LOC 1459Z 234DEG 13KT 3679 10064 3627 10042 3604 10023

LG

The radar

The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flood. Local standard time, as filed.

Hail, Lipscomb

When
May 17, 9:27 AM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.120, -100.030

Hail, Moore

When
May 17, 4:20 PM CST
Where
Moore County, 4.47 mi SSW of Dumas Muni Arpt
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.790, -102.050

Hail, Hutchinson

When
May 17, 4:25 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

Hail, Hutchinson

When
May 17, 4:34 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.640, -101.600

Hail, Hutchinson

When
May 17, 4:57 PM CST
Where
Hutchinson County, 2.81 mi E of Fritch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.630, -101.550

Hail, Hutchinson

When
May 17, 6:04 PM CST
Where
Hutchinson County, 3.56 mi NE of Fritch
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.670, -101.560

Flood, Hutchinson

When
May 17, 6:30 PM CST to 6:50 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger to 1.33 mi WSW of Borger
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.660, -101.400

NW Borger had approximately 6 inches of running water in flood prone roadways around 730 PM. The water quickly drained off and closed roads were reopened by 750 PM.

Hail, Hutchinson

When
May 17, 6:34 PM CST
Where
Hutchinson County, 3.49 mi SW of Sanford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.700, -101.530

Hail, Hutchinson

When
May 17, 6:46 PM CST
Where
Hutchinson County, 0.89 mi NW of Hutchinson Co Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.710, -101.410

Hen egg size hail covering the ground, late report received via Facebook.

Hail, Hutchinson

When
May 17, 6:55 PM CST
Where
Hutchinson County, 1.32 mi WNW of Borger
Measured
2 in hail
Reported by
Social Media
Coordinates
35.680, -101.400

Hail, Hutchinson

When
May 17, 7:05 PM CST
Where
Hutchinson County, 1.32 mi ESE of Hutchinson Co Arpt
Measured
2 in hail
Reported by
Social Media
Coordinates
35.690, -101.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755788, 755789, 755790, 755791, 755792, 755793, 755787, 755794, 755795, 755796, 755797.